Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 90, NWS Chicago, IL

July 7, 2003LaSalle County, Livingston County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Jul 7, 2003, 10:02 PM CDT for LaSalle County, Livingston County, Illinois. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 7, 2003, 10:02 PM CDT (03:02 UTC)
Expired
Jul 7, 2003, 10:45 PM CDT
In force
43 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

Counties LaSalle County, IL, Livingston County, IL

The radar

The Chicago radar (KLOT), 76 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 7, 7:40 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3170 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3170 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
1493 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 7:48 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Jul 7, 7:48 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
315 PM CDT MON JUL 7 2003

AVIATION DISCUSSION FOR THE 00 UTC TAFS

THE GOES SOUNDING AT 22Z AND THE ACARS SOUNDING AT 2345 UTC SHOW
LARGE POSITIVE AREAS. BELOW 727 MB ON THE ACARS SOUNDING THERE
IS SOME CIN. THE ATMOSPHERE WILL SUPPORT THUNDERSTORMS BUT A
A TRIGGER IS NEEDED. THIS WILL BE A WEAK COLD FRONT THAT EXTENDS
FROM EAST IOWA THROUGH NORTHWEST ILLINOIS. THE FRONT WILL
MOVE SOUTHEAST AND BY TUESDAY MORNING WILL STRETCH FROM DVN
TO JUST SOUTH OF CHICAGO. THIS WILL CAUSE THE THUNDERSTORMS
AROUND 03 UTC TO 05 UTC. THEN BEING SO LATE THE ATMOSPHERE
MAY STABILIZE A LITTLE AS THE FRONT MOVES SOUTH OF THE TAFS
AREA.  WILL KEEP THUNDERSTORMS IN THE VICINITY FROM 10 TO 14
AS THE FRONT CONTINUES SOUTHWARD AND STALLS SOUTH OF THE
TAFS. A SHORT WAVE IS INDICATED ON THE ETA 500 MB FORECAST
HEIGHT AND VORTICITY FIELD. THE VORTICITY IS ESPECIALLY
HAS A LARGE GRADIENT. THIS WILL MOVE THE FRONT NORTH AND
PROVIDE ENOUGH VERTICAL LIFT TO SET OFF THUNDERSTORMS IN
THE AFTERNOON.

WHW

PUBLIC DISCUSSION FOR AFTERNOON ZONES/GRIDS:

AMS HAS RECOVERED QUICKLY FROM THIS MORNINGS CONVECTION.  SFC
ANALYSES SHOW TEMPS IN LOWER 90S IMMEDIATELY UPSTREAM OVER NORTHWEST
AND CENTRAL ILLINOIS...WITH MID 70S DEW POINTS POOLING ALG
RETREATING OUTFLOW BOUNDARY FROM NEAR DBQ-ARR-JOT.  SATLT IMAGERY
SHOWS WIDESPREAD CU DVLPMT OVR FA...BUT NO IMMEDIATE SIGNS OF TSTM
DVLPMT ATTM XCP NR DSM AT INTERSECTION OF OLD BOUNDARIES. AMS FROM
ERN IA-CNTRL IL IS QUITE UNSTABLE WITH SFC BASED LI/S NR -13 AND MU
CAPES OVR 4000 J/KG.    THINKING IS THAT SCT TSTMS WILL DVLP NXT FEW
HRS FROM SRN WI-NRN IL-ERN IA.  MORE ORGANIZED STMS MAY FORM NR SFC
COLD FRONT OVR UPPER MIDWEST.  THIS FRONT SAGS DOWN INTO FA ON TUES
AS LO LVL FLOW BEGINS TO BACK ACROSS AREA BY AFTERNOON.  THIS IS
EXPECTED TO SET UP PERIODS OF TSTMS.  THIS ZONE OF CONVECTION THEN
SAGS SWD INTO SRN CWA TUES NGT AS HI PRES BUILDS OVR ERN ONTARIO IN
RESPONSE TO BUCKLE IN WLYS.  LINGERING SHWRS TO CONT OVR WED INTO
WED EVENING.  THEN DRY...SEASONABLE WX UNTIL NXT SHORT WAVE MOVES
IN.  RIGHT NOW MED RANGE GFS BRINGS THIS SYS IN SAT NGT OR SUN.

.CHI...NONE

MERZLOCK

FXUS63 KLOT 080048 RRA
AFDCHI

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
740 PM CDT MON JUL 7 2003

AVIATION DISCUSSION FOR THE 00 UTC TAFS

THE GOES SOUNDING AT 22Z AND THE ACARS SOUNDING AT 2345 UTC SHOW
LARGE POSITIVE AREAS. BELOW 727 MB ON THE ACARS SOUNDING THERE
IS SOME CIN. THE ATMOSPHERE WILL SUPPORT THUNDERSTORMS BUT A
A TRIGGER IS NEEDED. THIS WILL BE A WEAK COLD FRONT THAT EXTENDS
FROM EAST IOWA THROUGH NORTHWEST ILLINOIS. THE FRONT WILL
MOVE SOUTHEAST AND BY TUESDAY MORNING WILL STRETCH FROM DVN
TO JUST SOUTH OF CHICAGO. THIS WILL CAUSE THE THUNDERSTORMS
AROUND 03 UTC TO 05 UTC. THEN BEING SO LATE THE ATMOSPHERE
MAY STABILIZE A LITTLE AS THE FRONT MOVES SOUTH OF THE TAFS
AREA.  WILL KEEP THUNDERSTORMS IN THE VICINITY FROM 10 TO 14
AS THE FRONT CONTINUES SOUTHWARD AND STALLS SOUTH OF THE
TAFS. A SHORT WAVE IS INDICATED ON THE ETA 500 MB FORECAST
HEIGHT AND VORTICITY FIELD. THE VORTICITY IS ESPECIALLY
HAS A LARGE GRADIENT. THIS WILL MOVE THE FRONT NORTH AND
PROVIDE ENOUGH VERTICAL LIFT TO SET OFF THUNDERSTORMS IN
THE AFTERNOON.

WHW

PUBLIC DISCUSSION FOR AFTERNOON ZONES/GRIDS:

AMS HAS RECOVERED QUICKLY FROM THIS MORNINGS CONVECTION.  SFC
ANALYSES SHOW TEMPS IN LOWER 90S IMMEDIATELY UPSTREAM OVER NORTHWEST
AND CENTRAL ILLINOIS...WITH MID 70S DEW POINTS POOLING ALG
RETREATING OUTFLOW BOUNDARY FROM NEAR DBQ-ARR-JOT.  SATLT IMAGERY
SHOWS WIDESPREAD CU DVLPMT OVR FA...BUT NO IMMEDIATE SIGNS OF TSTM
DVLPMT ATTM XCP NR DSM AT INTERSECTION OF OLD BOUNDARIES. AMS FROM
ERN IA-CNTRL IL IS QUITE UNSTABLE WITH SFC BASED LI/S NR -13 AND MU
CAPES OVR 4000 J/KG.    THINKING IS THAT SCT TSTMS WILL DVLP NXT FEW
HRS FROM SRN WI-NRN IL-ERN IA.  MORE ORGANIZED STMS MAY FORM NR SFC
COLD FRONT OVR UPPER MIDWEST.  THIS FRONT SAGS DOWN INTO FA ON TUES
AS LO LVL FLOW BEGINS TO BACK ACROSS AREA BY AFTERNOON.  THIS IS
EXPECTED TO SET UP PERIODS OF TSTMS.  THIS ZONE OF CONVECTION THEN
SAGS SWD INTO SRN CWA TUES NGT AS HI PRES BUILDS OVR ERN ONTARIO IN
RESPONSE TO BUCKLE IN WLYS.  LINGERING SHWRS TO CONT OVR WED INTO
WED EVENING.  THEN DRY...SEASONABLE WX UNTIL NXT SHORT WAVE MOVES
IN.  RIGHT NOW MED RANGE GFS BRINGS THIS SYS IN SAT NGT OR SUN.

.CHI...NONE

MERZLOCK
Hazardous weather outlook, Jul 7, 4:00 PM CDT, 6 hours 2 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-081100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
400 PM CDT MON JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE... TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT.  THE LATEST
IN A SERIES OF SHORTWAVES WILL BE MOVING THROUGH THE UPPER LAKES
REGION TONIGHT...ENHANCING CHANCES FOR ORGANIZED CONVECTION OVER THE
OUTLOOK AREA. THE BEST CHANCE FOR SEVERE STORMS WILL BE BETWEEN 10
PM AND 6 AM TONIGHT AND TUESDAY MORNING. DAMAGING WINDS AND LARGE
HAIL ARE THE MAIN SEVERE THREATS.

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN TUESDAY AND
TUESDAY NIGHT FOR MOST OF THE AREA.  HEAVY RAIN IS POSSIBLE
ESPECIALLY IN SOUTHERN PORTIONS...WHICH COULD CAUSE AT LEAST SMALL
STREAM FLOODING DUE TO ALREADY SATURATED SOILS FROM THE WEEKEND
RAINS...PRIMARILY SOUTHEAST OF A BLOOMINGTON...WATSEKA...RENSSELAER
LINE.

SHOWERS AND THUNDERSTORMS WILL LINGER THROUGH WEDNESDAY...BUT ARE
NOT EXPECTED TO BE SEVERE. MORE THUNDERSTORMS COULD RETURN SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON...FROM MID AFTERNOON ON...AND
TONIGHT.

&&

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 8:23 PM CDTSevere Thunderstorm WarningLOTLee52 min
Jul 7, 9:02 PM CDTSevere Thunderstorm WarningLOTLaSalle28 min
Jul 7, 9:11 PM CDTSevere Thunderstorm WarningLOTDeKalb34 min
Jul 7, 9:35 PM CDTSevere Thunderstorm WarningLOTGrundy, Kendall25 min
Jul 7, 9:54 PM CDTSevere Thunderstorm WarningLOTWill51 min
Jul 7, 10:26 PM CDTSpecial Marine WarningLOT2 hr
Jul 7, 10:35 PM CDTSevere Thunderstorm WarningLOTIroquois, Kankakee40 min
Jul 8, 9:10 AM CDTSpecial Marine WarningLOT80 min
Jul 8, 9:13 AM CDTSevere Thunderstorm WarningLOTLake17 min
Jul 8, 1:31 PM CDTTornado WarningLOTLaSalle, Livingston59 min
Jul 8, 2:00 PM CDTTornado WarningLOTLaSalle, Livingston30 min
Jul 8, 2:09 PM CDTSevere Thunderstorm WarningLOTGrundy, Kankakee51 min
Jul 8, 2:11 PM CDTSevere Thunderstorm WarningLOTKankakee49 min
Jul 8, 2:32 PM CDTSevere Thunderstorm WarningLOTGrundy, Livingston28 min
Jul 8, 4:33 PM CDTSevere Thunderstorm WarningLOTFord42 min
Jul 8, 5:10 PM CDTSevere Thunderstorm WarningLOTFord20 min
Jul 7, 10:51 PM CDTSevere Thunderstorm WarningLOTNewton39 min
Jul 8, 12:45 PM CDTSevere Thunderstorm WarningLOTJasper, Porter45 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.